Colorado, 2015Avalanche in Colorado, February 23, 2015
February 23, 2015 · NWS GJT · 1 event in 1 county or zone
An avalanche caught a skier on a mountain slope near Aspen, Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An avalanche caught a skier on a mountain slope near Aspen, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 12:19 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Feb 23, 12:19 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1219 PM MST MON FEB 23 2015
.UPDATE...
ISSUED AT 1134 AM MST MON FEB 23 2015
ALLOWED THE WINTER ADVISORY FOR THE GRAND VALLEY AND THE WINTER
STORM WARNINGS FOR THE DEBEQUE-SILT CORRIDOR AND CENTRAL CO RIVER
VALLEY TO EXPIRE AT NOON. LIGHT SNOW WILL HANG AROUND IN PLACES
ALONG THE I-70 CORRIDOR THIS AFTERNOON BUT AMOUNTS ARE EXPECTED TO
BE AN INCH OR LESS. TEMPS NEAR OR BELOW FREEZING COULD ALSO KEEP
UNTREATED ROADS/SIDEWALKS SLICK. ALSO LET THE WINTER STORM WARNINGS
EXPIRE FOR THE ROAN/TAVAPUTS PLATEAU AND THE FLAT TOPS/WHITE RIVER
PLATEAU AS OVERALL FORCING SLOWLY SHIFTS SOUTHWARD.
SNOW SHOULD REMAIN WIDESPREAD ACROSS SE UT AND SW CO THROUGH THE
AFTERNOON...BUT MODELS INDICATING A LULL IN THE ACTIVITY OR JUST
SOME LIGHT SNOW THIS EVENING. ANOTHER BURST OF A COUPLE INCHES OF
SNOW THEN EXPECTED TOWARD SUNRISE FOR FAR SE UT AND SW CO AS THE
MAIN UPPER LOW CURRENTLY OVER CENTRAL CA MOVES ACROSS NRN AZ.
UPDATE ISSUED AT 1013 AM MST MON FEB 23 2015
SNOW REMAINED WIDESPREAD ACROSS SW CO THIS MORNING...PRETTY MUCH
FROM GRAND JCT AND ASPEN SOUTH. OBSERVATIONS INDICATING THE HEAVIER
SNOW FROM ABOUT MONTROSE/PARADOX VALLEY SOUTH. SNOW ALSO NOTED
ACROSS MUCH OF SE UT. THIS UNDER A BROAD AREA OF UPPER DIVERGENCE/
LOWER (MOISTURE)CONVERGENCE PLUS ISENTROPIC UPGLIDE AND A MOIST
DENDRITIC SNOW GROWTH ZONE. EARLY LOOK AT THIS MORNING'S MODELS SHOW
THE HEAVIER SNOW BAND SLOWLY SHIFTNIG SOUTH WITH SOME REDUCTION IN
UPPER LEVEL SUPPORT AS THE UPPER JET ACROSS NRN AZ AND NRN NM
PROGRESSES EASTWARD. WINTER STORM WARNINGS CONTINUE FOR SE UT AND
SW CO. STILL ASSESSING WHETHER OR NOT TO EXTEND THE HIGHLIGHTS
INTO TUE FOR AT LEAST THE AREAS FROM THE ABAJOS AND SAN JUANS
SOUTH.
LIGHT SNOW IN THE GRAND VALLEY THIS MORNING BELIEVED TO BE MAINLY
DUE TO MOISTURE IN SSW FLOW OVERRUNNING COLD AIR TRAPPED IN THE
VALLEY. NAM12 AND HIGH RESOLUTION RAP MODELS SUGGEST THIS MOIST
OVERRUNNING DECREASES FOR THE GRAND VALLEY THIS AFTERNOON AS FLOW
ALOFT BEGINS TO TAKE ON A MORE NORTHERLY TACK. THESE MODELS ALSO
SHOW ONLY LIGHT SNOW ACCUMS THERE THIS AFTERNOON. WHETHER TO EXTEND
THE ADVISORY FOR THE GRAND INTO THIS AFTERNOON WILL PROBABLY BE A
LAST- MINUTE CALL AND SOMEWHAT DEPENDENT ON HOW MUCH TEMPS WARM TO
EASE THE THREAT OF ICY ROADS AND SIDEWALKS. BELIEVE THE NOONTIME
EXPIRATION OF THE WINTER HIGHLIGHT FOR THE DEBEQUE TO SILT
CORRIDOR AND THE CENTRAL CO RIVER VALLEY STILL LOOKS ON TRACK.
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 519 AM MST MON FEB 23 2015
SNOWFALL CONTINUES ACROSS MOST OF THE SOUTHERN HALF OF THE
FORECAST AREA...AND NORTHWARD ACROSS THE I-70 CORRIDOR EARLY THIS
MORNING. ALREADY SIGNIFICANT AMOUNTS HAVE FALLEN FROM THE
UNCOMPAHGRE RIVER BASIN SOUTH TO THE NM BORDER...WITH MORE
EXPECTED THROUGH TODAY. SNOW IN THE CENTRAL VALLEYS FROM MOAB TO
GRAND JUNCTION TO EAGLE HAS BEEN MORE ON THE LIGHT SIDE. WILL DROP
THE ADVISORY FOR MOAB AND THE GRAND FLAT WITH THIS PACKAGE AS THAT
ZONE HAS RECEIVED VERY LITTLE SNOW...WITH NOT MUCH MORE EXPECTED.
HOWEVER WILL KEEP THE HIGHLIGHTS GOING FOR THE COLORADO I-70
CORRIDOR AS THOSE ZONES HAVE RECEIVED ENOUGH TO AFFECT
TRAVEL...AND MODEST AMOUNTS ARE STILL EXPECTED THROUGH THE
MORNING. HAVE ALSO OPTED TO END THE WARNINGS EARLY FOR THE
COLORADO TAVAPUTS AND THE FLATTOPS...TO COINCIDE WITH THE END
TIMING OF THESE I-70 CORRIDOR VALLEY ZONES WHICH EXPIRE AT NOON.
ON THE FLIP SIDE HAVE EXTENDED THE WARNING FOR UT ZONE 29 UNTIL
MIDNIGHT TO MATCH UP BETTER WITH THE HIGHLIGHTS FOR OTHER
SOUTHEAST UT AND SOUTHWEST CO ZONES. ALL OF SOUTHEAST UT AND
SOUTHWEST CO FROM AROUND THE LA SAL MOUNTAINS EAST TO THE
SOUTHERN SLOPES OF THE GRAND MESA AND THE WEST ELKS...AND
SOUTHWARD TO THE NM/AZ BORDERS WILL CONTINUE TO BE UNDER THE GUN
TODAY AS A MOIST AND UNSTABLE AIR MASS CONTINUES TO FLOW INTO THE
REGION. A CONVERGENT ZONE HAS DEVELOPED FROM AROUND BLANDING TO
MONTROSE AND WILL PERSIST MORE OR LESS THROUGH THE DAY. THIS IS
ALL THE RESULT OF A LOW PRESSURE CENTER THAT WILL CLOSE OFF OVER
CENTRAL CALIFORNIA TODAY...THEN MOVE INTO NORTHWEST AZ TONIGHT. AS
A RESULT A DEFORMATION ZONE WILL DEVELOP ACROSS THE SOUTHERN
PORTION OF OUR AREA AND KEEP MODERATE TO HEAVY SNOW INTO THE
EVENING OVER THE SOUTHERN ZONES. ENOUGH COOLING WILL HAVE OCCURRED
BY THIS AFTERNOON...THAT I DO NOT EXPECT SNOW TO CHANGE OVER...OR
EVEN MIX WITH TO RAIN EXCEPT POSSIBLY FOR BRIEF PERIODS IN THE
LOWEST SOUTHERN VALLEYS.
THE LOW WILL THEN MOVE INTO CENTRAL/SOUTHERN NEW MEXICO ON TUE
WITH PRECIPITATION PERSISTING INTO THE AFTERNOON OVER THE SOUTHERN
EDGE. HOWEVER SNOW INTENSITY LATE TONIGHT THROUGH TUE IS MOSTLY
EXPECTED TO BE LIGHT...ESPECIALLY WHEN COMPARED TO THE AMOUNTS
THIS STORM HAS ALREADY PRODUCED.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 519 AM MST MON FEB 23 2015
SNOW FINALLY DIMINISHES ACROSS THE SOUTH AS THE LATEST STORM IS
FORCED TO THE SOUTHEAST TUESDAY NIGHT. HOWEVER...EXPECT SOME
LIGHT SNOW TO BEGIN ACROSS THE NORTHERN COLORADO MOUNTAINS LATER
IN THE NIGHT AS MOISTURE AHEAD OF AN APPROACHING SHORTWAVE TROUGH
TO THE NORTHWEST SWEEPS OVER THE AREA. EXPECT SNOW TO INCREASE AND
SPREAD INTO THE SOUTHERN MOUNTAINS AND ADJACENT VALLEYS WEDNESDAY
AND WEDNESDAY NIGHT AS THE SHORTWAVE TROUGH PASSES SOUTHEASTWARD
ACROSS THE AREA. IN FACT...A SERIES OF WAVES WILL PASS THROUGH THE
AREA DURING THE REMAINDER OF THE WEEK...MAINLY IMPACTING THE
COLORADO DIVIDE MOUNTAINS. A BIT DIFFICULT TO TIME THESE
DISTURBANCES THIS FAR OUT BUT GOES WITHOUT SAYING THAT THE PATTERN
HAS SHIFTED TO A MORE PROGRESSIVE...WETTER...AND COOLER REGIME.
IN FACT...FOR THOSE ALREADY DIGGING OUT ACROSS SOUTHEAST UTAH AND
SOUTHWEST COLORADO...MODELS ARE HINTING AT THE POTENTIAL FOR ANOTHER
SIGNIFICANT SNOW EVENT THIS WEEKEND. DETAILS A BIT SKETCHY AT THIS
POINT AS GFS AND EC NOT ENTIRELY ON THE SAME PAGE.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 519 AM MST MON FEB 23 2015
SNOWFALL CONTINUES ACROSS MOST OF THE SOUTHERN HALF OF THE
FORECAST AREA...AND NORTHWARD ACROSS THE I-70 CORRIDOR EARLY THIS
MORNING. ALREADY SIGNIFICANT AMOUNTS HAVE FALLEN FROM THE
UNCOMPAHGRE RIVER BASIN SOUTH TO THE NM BORDER...WITH MORE
EXPECTED THROUGH TODAY. SNOW IN THE CENTRAL VALLEYS FROM MOAB TO
GRAND JUNCTION TO EAGLE HAS BEEN MORE ON THE LIGHT SIDE. WILL DROP
THE ADVISORY FOR MOAB AND THE GRAND FLAT WITH THIS PACKAGE AS THAT
ZONE HAS RECEIVED VERY LITTLE SNOW...WITH NOT MUCH MORE EXPECTED.
HOWEVER WILL KEEP THE HIGHLIGHTS GOING FOR THE COLORADO I-70
CORRIDOR AS THOSE ZONES HAVE RECEIVED ENOUGH TO AFFECT
TRAVEL...AND MODEST AMOUNTS ARE STILL EXPECTED THROUGH THE
MORNING. HAVE ALSO OPTED TO END THE WARNINGS EARLY FOR THE
COLORADO TAVAPUTS AND THE FLATTOPS...TO COINCIDE WITH THE END
TIMING OF THESE I-70 CORRIDOR VALLEY ZONES WHICH EXPIRE AT NOON.
ON THE FLIP SIDE HAVE EXTENDED THE WARNING FOR UT ZONE 29 UNTIL
MIDNIGHT TO MATCH UP BETTER WITH THE HIGHLIGHTS FOR OTHER
SOUTHEAST UT AND SOUTHWEST CO ZONES. ALL OF SOUTHEAST UT AND
SOUTHWEST CO FROM AROUND THE LA SAL MOUNTAINS EAST TO THE
SOUTHERN SLOPES OF THE GRAND MESA AND THE WEST ELKS...AND
SOUTHWARD TO THE NM/AZ BORDERS WILL CONTINUE TO BE UNDER THE GUN
TODAY AS A MOIST AND UNSTABLE AIR MASS CONTINUES TO FLOW INTO THE
REGION. A CONVERGENT ZONE HAS DEVELOPED FROM AROUND BLANDING TO
MONTROSE AND WILL PERSIST MORE OR LESS THROUGH THE DAY. THIS IS
ALL THE RESULT OF A LOW PRESSURE CENTER THAT WILL CLOSE OFF OVER
CENTRAL CALIFORNIA TODAY...THEN MOVE INTO NORTHWEST AZ TONIGHT. AS
A RESULT A DEFORMATION ZONE WILL DEVELOP ACROSS THE SOUTHERN
PORTION OF OUR AREA AND KEEP MODERATE TO HEAVY SNOW INTO THE
EVENING OVER THE SOUTHERN ZONES. ENOUGH COOLING WILL HAVE OCCURRED
BY THIS AFTERNOON...THAT I DO NOT EXPECT SNOW TO CHANGE OVER...OR
EVEN MIX WITH TO RAIN EXCEPT POSSIBLY FOR BRIEF PERIODS IN THE
LOWEST SOUTHERN VALLEYS.
THE LOW WILL THEN MOVE INTO CENTRAL/SOUTHERN NEW MEXICO ON TUE
WITH PRECIPITATION PERSISTING INTO THE AFTERNOON OVER THE SOUTHERN
EDGE. HOWEVER SNOW INTENSITY LATE TONIGHT THROUGH TUE IS MOSTLY
EXPECTED TO BE LIGHT...ESPECIALLY WHEN COMPARED TO THE AMOUNTS
THIS STORM HAS ALREADY PRODUCED.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 519 AM MST MON FEB 23 2015
SNOW FINALLY DIMINISHES ACROSS THE SOUTH AS THE LATEST STORM IS
FORCED TO THE SOUTHEAST TUESDAY NIGHT. HOWEVER...EXPECT SOME
LIGHT SNOW TO BEGIN ACROSS THE NORTHERN COLORADO MOUNTAINS LATER
IN THE NIGHT AS MOISTURE AHEAD OF AN APPROACHING SHORTWAVE TROUGH
TO THE NORTHWEST SWEEPS OVER THE AREA. EXPECT SNOW TO INCREASE AND
SPREAD INTO THE SOUTHERN MOUNTAINS AND ADJACENT VALLEYS WEDNESDAY
AND WEDNESDAY NIGHT AS THE SHORTWAVE TROUGH PASSES SOUTHEASTWARD
ACROSS THE AREA. IN FACT...A SERIES OF WAVES WILL PASS THROUGH THE
AREA DURING THE REMAINDER OF THE WEEK...MAINLY IMPACTING THE
COLORADO DIVIDE MOUNTAINS. A BIT DIFFICULT TO TIME THESE
DISTURBANCES THIS FAR OUT BUT GOES WITHOUT SAYING THAT THE PATTERN
HAS SHIFTED TO A MORE PROGRESSIVE...WETTER...AND COOLER REGIME.
IN FACT...FOR THOSE ALREADY DIGGING OUT ACROSS SOUTHEAST UTAH AND
SOUTHWEST COLORADO...MODELS ARE HINTING AT THE POTENTIAL FOR ANOTHER
SIGNIFICANT SNOW EVENT THIS WEEKEND. DETAILS A BIT SKETCHY AT THIS
POINT AS GFS AND EC NOT ENTIRELY ON THE SAME PAGE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1013 AM MST MON FEB 23 2015
THIS WINTER STORM IS SLOWLY WINDING DOWN BUT PLENTY OF AVIATION
CONCERNS WILL CONTINUE OVER THE NEXT 24 HOURS. SNOW LOOKS TO
CONTINUE ACROSS SOUTHWEST COLORADO TO SOUTHEAST UTAH...WITH
MVFR/IFR IMPACTS TO THE SOUTHERN FORECAST TERMINALS A HIGH
PROBABILITY TO CONTINUE THROUGH TUESDAY. IMPROVEMENT ALONG THE
WESTERN INTERSTATE 70 CORRIDOR SHOULD OCCUR AFTER 20Z WITH IFR
CONDITIONS HANGING IN AT CNY AND GJT LATE THIS MORNING AND VFR IN
THE COLORADO AND EAGLE VALLEYS TO THE EAST. OBSCURATION OF THE
TERRAIN WILL PERSIST OVER THE NEXT 24 HOURS AS WELL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR COZ009>012-
014-017>023.
UT...WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR UTZ022-029.
WINTER STORM WARNING UNTIL 6 AM MST TUESDAY FOR UTZ028.
&&
UPDATE...JAD
SHORT TERM...EH
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Feb 23, 4:58 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 AM MST MON FEB 23 2015
COZ001>014-017>023-UTZ022>025-027>029-241200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
458 AM MST MON FEB 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE SOUTHERN HALF OF
THE FORECAST AREA TODAY AND INTO THIS EVENING. LIGHTER SNOWFALL
WILL OCCUR ALONG THE INTERSTATE 70 CORRIDOR TODAY. SNOWFALL WILL
THEN DECREASE FROM NORTH TO SOUTH TONIGHT. SIGNIFICANT SNOW
ACCUMULATIONS WILL BE EXPECTED ESPECIALLY IN THE SOUTHERN
MOUNTAINS...AND ALSO IN SOME SOUTHERN VALLEYS. THE GREATEST
AMOUNTS WILL OCCUR ALONG THE HIGHER SOUTHWEST FACING SLOPES OF THE
SAN JUAN MOUNTAINS WHERE STORM TOTAL SNOW OF OVER 3 FEET WILL BE
POSSIBLE BY MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL CONTINUE OVER THE SOUTHERN MOUNTAINS ON TUESDAY WITH
A CHANCE OF SNOW IN THE SOUTHERN VALLEYS.
MORE SNOW IS EXPECTED OFF AND ON OVER THE HIGH COUNTRY THROUGH
THE REMAINDER OF THE WORK WEEK. THE NEXT MORE SUBSTANTIAL STORM
IS SCHEDULED FOR NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Feb 23, 2:47 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MST MON FEB 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HEAVY SNOW CEDAREDGE 38.90N 107.93W
02/23/2015 E5.0 INCH DELTA CO PUBLIC
AS OF 930AM
&&
EVENT NUMBER GJT1500304
RENWICKLocal storm report, Feb 23, 2:49 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MST MON FEB 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM SNOW CORY 38.77N 107.98W
02/23/2015 E6.0 INCH DELTA CO PUBLIC
AS OF 11AM
&&
EVENT NUMBER GJT1500305
RENWICKLocal storm report, Feb 23, 2:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
256 PM MST MON FEB 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HEAVY SNOW 9 SW CRAWFORD 38.61N 107.73W
02/23/2015 E7.0 INCH MONTROSE CO PUBLIC
6 TO 8 INCHES AS OF 11AM
&&
EVENT NUMBER GJT1500306
RENWICKLocal storm report, Feb 23, 2:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MST MON FEB 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HEAVY SNOW 2 W CRAWFORD 38.71N 107.65W
02/23/2015 E8.0 INCH DELTA CO PUBLIC
AS OF 11AM
&&
EVENT NUMBER GJT1500307
RENWICKLocal storm report, Feb 23, 2:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MST MON FEB 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM SNOW CEDAREDGE 38.90N 107.93W
02/23/2015 E5.0 INCH DELTA CO PUBLIC
AS OF 1PM
&&
EVENT NUMBER GJT1500308
RENWICKLocal storm report, Feb 23, 3:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MST MON FEB 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HEAVY SNOW DELTA 38.74N 108.07W
02/23/2015 E8.0 INCH DELTA CO PUBLIC
7 TO 8 INCHES AS OF 9AM
&&
EVENT NUMBER GJT1500309
RENWICKAvalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 23, 3:00 PM MST to 3:01 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Two backcountry skiers were in an area south of Aspen where avalanche conditions were classified as considerable. One skier was caught and killed in an avalanche near Richmond Hill, just west and outside of the Aspen Mountain Ski Area in an area locally known as Ophir Gulch. The avalanche released at the 9990 foot level on a slope that is below treeline and generally faces west. The slide was 20 feet wide at the highest point of the crown face, but widened to about 60 feet after traveling a short distance. The vertical distance between the highest point of the crown face and the burial point was 630 vertical feet, then ran another 20 vertical feet beyond the burial point. The slope angle in the start zone ranged from 38 to 40 degrees, then ranged from 30 and 35 degrees for the rest of the slide path.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Mississippi, February 23 to 25, 20153 deaths · $39,000 · 25 events
- Marine Dense Fog in Gulf of Mexico, February 23 to 26, 20152 injured · $50,000 · 1 event
- Cold in West Virginia, February 23 to 24, 201519 events
- Winter Weather in Louisiana, February 23, 201514 events
- Cold in New York, February 23 to 24, 201514 events
- Winter Storm in Texas, February 23, 201513 events
- Winter Weather in Arkansas, February 23, 201513 events
- Winter Weather in North Carolina, February 23 to 24, 201512 events
- Winter Weather in Alabama, February 23, 201511 events
- Extreme Cold in Michigan, February 23, 201510 events
- Winter Weather in Arkansas, February 23, 20159 events
- Cold in Ohio, February 23 to 24, 20159 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554455.